Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 87, NWS Midland/Odessa, TX

May 15, 2020Glasscock County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 2020, 6:13 PM CDT for Glasscock County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2020, 6:13 PM CDT (23:13 UTC)
Expired
May 15, 2020, 7:15 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Glasscock County, TX

The radar

The Midland/Odessa radar (KMAF), 67 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 2:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2781 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

166 
WUUS54 KMAF 152313
SVRMAF
TXC173-160015-
/O.NEW.KMAF.SV.W.0087.200515T2313Z-200516T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
613 PM CDT Fri May 15 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Glasscock County in western Texas...

* Until 715 PM CDT.

* At 613 PM CDT, a cluster of severe thunderstorms was located near 
  Garden City, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Garden City and Saint Lawrence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3166 10127 3166 10150 3165 10166 3175 10177
      3199 10176 3208 10151 3208 10126
TIME...MOT...LOC 2313Z 253DEG 17KT 3191 10142 

HAIL...1.00IN
WIND...60MPH
 
$$

84
2 follow-up statements
672 
WWUS54 KMAF 152350
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
650 PM CDT Fri May 15 2020

TXC173-160015-
/O.CON.KMAF.SV.W.0087.000000T0000Z-200516T0015Z/
Glasscock TX-
650 PM CDT Fri May 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHERN GLASSCOCK COUNTY...

At 649 PM CDT, a severe thunderstorm was located 8 miles southeast of
Garden City, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Garden City and Saint Lawrence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3166 10127 3166 10150 3165 10166 3175 10170
      3183 10170 3195 10151 3195 10126
TIME...MOT...LOC 2349Z 246DEG 34KT 3179 10136 

HAIL...1.00IN
WIND...60MPH
 
$$

84
667 
WWUS54 KMAF 160006
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
706 PM CDT Fri May 15 2020

TXC173-160016-
/O.EXP.KMAF.SV.W.0087.000000T0000Z-200516T0015Z/
Glasscock TX-
706 PM CDT Fri May 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GLASSCOCK COUNTY WILL
EXPIRE AT 715 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Midland.

LAT...LON 3166 10127 3166 10150 3165 10166 3175 10170
      3183 10170 3195 10151 3195 10126
TIME...MOT...LOC 0006Z 253DEG 17KT 3181 10129 

$$

84

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:33 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, May 15, 1:33 PM CDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
133 PM CDT Fri May 15 2020

.DISCUSSION...
A shortwave trough moving across Nrn Mexico and Southern NM today
will move into W TX during the evening.  This trough will pass east
overnight with high pressure building in behind it.  The next upper
low hits the West Coast Sunday with the backside of this low moving
down across Srn CA Tuesday before lifting NE across the Great Basin
Wednesday.  With the low moving so far north it will have little
impact on the area other than helping to displace the ridge
somewhat.

Temperatures Saturday and Sunday will remain near to slightly above
normal in the 80s with 90s for the usual warm places.  On Monday
temperatures increase into the 90s nearly area wide and remain above
normal through the rest of the week.  Lows will also be warmer than
normal and generally in the 60s.

Thunderstorms fired early over Brewster county before noon and grew
quickly but have since leveled off.  Looking at storms for the
eastern 2/3rds of the area through tonight with development on the
dryline. There is possibility of severe storms this afternoon and
evening... there is an enhanced risk in effect for the NE Permian
Basin with a slight risk east of a Seminole... Pyote... to Alpine
line. Large hail and damaging wind should be the main threats but
locally heavy rain will also be possible.  Cape and lapse rates look
favorable for severe weather... cannot rule out an isolated weak
tornado but shear looks limited. These storms will be moving east
overnight and should be gone from the area by 12z Saturday. Long
range models develop some low probability of storms mid week but
coverage looks random... for the most part the coming week looks
dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     61  85  62  86 /  60  10   0  10
Carlsbad                       56  93  60  91 /  10   0   0   0
Dryden                         64  96  68  91 /  60   0   0  10
Fort Stockton                  60  94  64  88 /  50   0   0   0
Guadalupe Pass                 60  84  57  84 /  10   0   0  10
Hobbs                          54  87  58  88 /  10   0   0   0
Marfa                          47  89  51  88 /  10   0   0  10
Midland Intl Airport           60  88  63  89 /  40   0   0   0
Odessa                         60  88  63  89 /  40   0   0   0
Wink                           58  92  62  92 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

12/72
Hazardous weather outlook, May 15, 1:32 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
132 PM CDT Fri May 15 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-161845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
132 PM CDT Fri May 15 2020 /1232 PM MDT Fri May 15 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms will be possible this afternoon and evening
across West Texas mainly from the Lower Trans Pecos extending north
and northeast into much of the Permian Basin. Large damaging hail
and damaging winds, localized flooding, and cloud to ground
lightning are the main concerns.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed by this afternoon across
the Permian Basin, Lower Trans Pecos and Big Bend Region of west
Texas.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 15, 5:32 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
532 PM CDT Fri May 15 2020

TXZ047-048-052-053-152315-
Mitchell TX-Scurry TX-Howard TX-Borden TX-
532 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MITCHELL...SOUTHWESTERN
SCURRY...SOUTHEASTERN BORDEN AND HOWARD COUNTIES UNTIL 615 PM CDT...

At 531 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near J B Thomas Reservoir to near Lomax.
Movement was east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Big Spring, Coahoma, Forsan, Sand Springs, Lomax, Colorado City
Airport, J B Thomas Reservoir, Luther, Westbrook, Vincent, Knapp,
Cuthbert, Big Spring Country Club, Dunn, Big Spring McMahon-Wrinkle
Airpark, Knott, Ira and Elbow.

This includes Interstate 20 between mile markers 164 and 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3257 10083 3210 10113 3209 10169 3242 10168
      3271 10124
TIME...MOT...LOC 2231Z 290DEG 25KT 3260 10120 3215 10156

10
Local storm report, May 15, 5:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
544 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND GST     3 E COAHOMA             32.29N 101.25W
05/15/2020  E60 MPH          Howard             TX   PUBLIC

            PUBLIC REPORTS HIGH WIND.

&&

CAMERON.SIMCOE
Special weather statement, May 15, 5:51 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
551 PM CDT Fri May 15 2020

TXZ050-061-062-152345-
Midland TX-Andrews TX-Ector TX-
551 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR ECTOR...SOUTHEASTERN ANDREWS...
NORTHWESTERN MIDLAND AND SOUTHWESTERN MARTIN COUNTIES UNTIL 645 PM
CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Odessa, or 9 miles west of Odessa, moving northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, West
Odessa, Odessa Schlemeyer Field, Penwell, Warfield and Pleasant
Farms.

This includes Interstate 20 between mile markers 100 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3180 10217 3166 10229 3166 10259 3189 10270
      3205 10254 3212 10233 3210 10221 3209 10221
      3209 10217 3208 10214
TIME...MOT...LOC 2251Z 231DEG 23KT 3183 10252

84
Local storm report, May 15, 5:58 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
558 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     4 NNE MIDLAND           32.05N 102.05W
05/15/2020                   Midland            TX   PUBLIC

            WIND DAMAGE TO MUTIPLE FENCES, WITH 70 MPH WIND GUST
            ESTIMATED.

&&

CAMERON.SIMCOE
Local storm report, May 15, 6:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
608 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     5 SW ST. LAWRENCE       31.65N 101.60W
05/15/2020  M67 MPH          Reagan             TX   MESONET

&&

AMBER.HLUCHAN
Local storm report, May 15, 6:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
612 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     3 W COLORADO CITY       32.40N 100.91W
05/15/2020                   Mitchell           TX   PUBLIC

            SEVERE WIND GUST ALONG I-20, FLIPPING A SEMI-TRAILER.
            GUST ESTIMATED TO 75 MPH OR GREATER.

&&

CAMERON.SIMCOE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:42 PM CDTSpecial Weather StatementMAFTerrell48 min
May 14, 8:02 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell58 min
May 15, 11:56 AM CDTSpecial Weather StatementMAFBrewster34 min
May 15, 1:32 PM CDTSpecial Weather StatementMAFBrewster43 min
May 15, 2:18 PM CDTSpecial Weather StatementMAFBrewster27 min
May 15, 2:31 PM CDTSevere Thunderstorm WarningMAFBrewster59 min
May 15, 2:34 PM CDTSpecial Weather StatementMAFDawson26 min
May 15, 2:35 PM CDTSpecial Weather StatementMAFGlasscock25 min
May 15, 2:40 PM CDTSpecial Weather StatementMAFMartin35 min
May 15, 2:48 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland57 min
May 15, 2:50 PM CDTSevere Thunderstorm WarningMAFAndrews, Borden, Dawson, Martin40 min
May 15, 3:00 PM CDTSpecial Weather StatementMAFAndrews30 min
May 15, 3:04 PM CDTSpecial Weather StatementMAFEctor41 min
May 15, 3:12 PM CDTFlash Flood WarningMAFBrewster3 hr
May 15, 3:23 PM CDTSpecial Weather StatementMAFAndrews37 min
May 15, 3:23 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Martin82 min
May 15, 3:24 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin66 min
May 15, 3:25 PM CDTSpecial Weather StatementMAFEctor50 min
May 15, 3:26 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland64 min
May 15, 3:29 PM CDTSpecial Weather StatementMAFGaines31 min
May 15, 3:29 PM CDTSevere Thunderstorm WarningMAFBrewster61 min
May 15, 3:30 PM CDTAreal Flood AdvisoryMAFAndrews, Borden, Dawson, Gaines, Howard, Martin3 hr
May 15, 3:32 PM CDTSpecial Weather StatementMAFCrane58 min
May 15, 3:36 PM CDTSpecial Weather StatementMAFAndrews39 min
May 15, 3:37 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector53 min
May 15, 3:46 PM CDTSpecial Weather StatementMAFTerrell59 min
May 15, 3:46 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines59 min
May 15, 3:48 PM CDTSpecial Weather StatementMAFBorden27 min
May 15, 3:50 PM CDTFlash Flood WarningMAFEctor3 hr
May 15, 3:53 PM CDTFlash Flood WarningMAFAndrews, Borden, Dawson, Gaines, Martin3 hr
May 15, 4:14 PM CDTSpecial Weather StatementMAFScurry31 min
May 15, 4:28 PM CDTSpecial Weather StatementMAFEctor47 min
May 15, 4:31 PM CDTAreal Flood AdvisoryMAFEctor3 hr
May 15, 4:31 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Glasscock, Howard, Martin, Midland59 min
May 15, 4:33 PM CDTFlash Flood WarningMAFAndrews, Glasscock, Howard, Martin, Midland6 hr
May 15, 4:36 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
May 15, 4:36 PM CDTSpecial Weather StatementMAFTerrell24 min
May 15, 4:41 PM CDTSpecial Weather StatementMAFScurry49 min
May 15, 4:47 PM CDTSpecial Weather StatementMAFAndrews43 min
May 15, 4:48 PM CDTSpecial Weather StatementMAFTerrell42 min
May 15, 4:52 PM CDTSevere Thunderstorm WarningMAFMidland38 min
May 15, 5:01 PM CDTSpecial Weather StatementMAFCrockett44 min
May 15, 5:03 PM CDTSpecial Weather StatementMAFGlasscock27 min
May 15, 5:13 PM CDTSevere Thunderstorm WarningMAFGlasscock62 min
May 15, 5:22 PM CDTSevere Thunderstorm WarningMAFCrane, Ector30 min
May 15, 5:26 PM CDTSpecial Weather StatementMAFReagan49 min
May 15, 5:29 PM CDTSpecial Weather StatementMAFMidland46 min
May 15, 5:32 PM CDTFlash Flood WarningMAFGlasscock, Howard, Midland, Reagan, Upton3 hr
May 15, 5:32 PM CDTSpecial Weather StatementMAFHoward43 min
May 15, 5:36 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard54 min
May 15, 5:51 PM CDTSpecial Weather StatementMAFEctor54 min
May 15, 5:58 PM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry3 hr
May 15, 6:04 PM CDTSevere Thunderstorm WarningMAFMitchell56 min
May 15, 6:45 PM CDTAreal Flood AdvisoryMAFEctor3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.